Mania Rising

So, a couple weeks ago I started getting a rash. Didn’t put it together with the mood stabilizer I take that has a common (that can lead to fatal) rash that means an allergic reaction. From mid- to late-July, the dose of the mood stabilizer was nearly doubled in order to ward off a Manic Episode. (See Summer Hospitalization and Summer Hospitalization, Part Deux)

The rash was not getting better, started getting worse and then spreading. I worked hard to get in to see my primary care doctor (which apparently is nearly impossible now). Finally was able to see someone in the same system who gave me some cream but still thought the rash could be allergic in nature. And because the mood stabilizer was the last medication futzed with, the likely culprit.

Next day, the rash was still getting worse and spreading. I called my psychiatrist who unwillingly removed me from my mood stabilizer so that the rash didn’t turn into the potentially fatal rash that can happen from that drug. She hopes once the rash clears up we can go back to the same med since it’s the only mood stabilizer that has worked for me in the 4 years of trying mood stabilizers. She recommends getting  prednisone from my primary care dr to help clear up the rash faster. (Cue same problem as the day before, trying to get in to see a dr. Ended up seeing the same dr who finally prescribes a prednisone relative.)

NOTE: August is a High Time for me to go Manic and Impulsive, and therefore a bad time NOT to be on a mood stabilizer. My psychiatrist and therapist and I know this. I’m scared to death I will quickly switch to mania and do something really stupid through unclear thoughts. I’m especially scared since I had started to become manic in July which started the whole hospitalization thing last month that led to an increase in my mood stabilizer – which WORKED and I was balanced again.

You may be thinking to yourself, “Well, your psychiatrist can put you temporarily on another mood stabilizer to prevent mania.” Au contraire! I have tried just about everything out there and this mood stabilizer is the one that I can tolerate, works, and doesn’t give me horrible side effects. All others have been tried. A couple could be tried but could not reach therapeutic dosage in time since I have to stop the other one immediately. My dr hopes we can try this one again once this rash clears up.

So, since Thursday, I’ve been worried about going off the mood stabilizer so close to the time I finally got the dose increased to prevent mania. Here is the sequence of my time since then:

Friday Evening: 24 hours without mood stabilizer. Brain feeling funny, twitchy (which could be the prednisone too…), but no mood shift so far. More likely it would be the weekend or early next week that I would feel any shifts.

Saturday Noon: Feeling impulsive. Slowing myself down with schedule and rules. (Tricks that also help with living with anxiety.)
1. No buying anything.
2. Laundry
3. Gym
4. Start researching my blog posts for stuff that could be good for a book (not for publication, just self-understanding based on what I know now that I didn’t know 3.5 yrs ago when I started it).

Saturday Evening: Made it through laundry and workout. Now in post-workout recovery/hangout in the gym’s cafe.
* Each minute is lightening speed and endless, simultaneously. I’m anxious, fearful, nostalgic, emotional, and thoughts all over the place. I’m impulsive and working Really Hard to stick to the plan, stick to the plan, don’t deviate, don’t deviate.
* Holding on tightly by my fingertips is not going to last forever. I’m not sure how low or high this will go.
* “You are watching the onset of mania, friends. Glad I can be a teaching moment.”

Saturday Night: And now I and my manic self will attempt sleep. A feat which has not been a problem in previous manic states, but this one feels different.

Sunday Morning: Just up and thoughts racing so hard and fast it hurts. Energy pounding through heart and limbs.

Mania releasing.

Advertisements

3 responses to “Mania Rising

  1. I take prednisone for my asthma and am actually on a 3 week course right now. It makes me spin like a tornado and right now I’m holding on for dear life. My mania shows it’s ugly face in rage. I am attempting to pit that fire out by literally extinguishing it with water. I have never spent so much time in the bath, ocean and pool. I have upped my Klonopin and am praying for the storm to pass.

    • I’m on a 6 day course so I’m taking that into account. I exercise every day too. Not really helping but I’m keeping my routine so hopefully the routine helps.

  2. I’m sorry you are going through this but thank you for writing about it as it helps me understand what my daughter has experienced and/or may experience.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s